An 83-year-old female patient whom you have followed for many years has just been admitted to a nursing home following a short hospitalization. Because of a steady decline in function and lack of family and social support, you and the patient have come to the realization that she can no longer safely live alone in her home, and her needs were too great for assisted living. Her medical problems include: congestive heart failure, chronic atrial fibrillation, osteoarthritis, and depression. Her current medications are: warfarin, furosemide, acetaminophen, calcium carbonate, lisinopril, metoprolol, and fluoxetine. Both the patient and the nursing staff report poor sleep and depressed mood for the last 2 weeks, and the nurses are asking for a sleep aid.
Question 21.1.1 What is the best next step in the management of her insomnia?
A) Add diphenhydramine 50 mg PO HS
B) Add diazepam 5 mg PO HS
C) Add amitriptyline 25 mg PO HS
D) Recommend increased activity during the day, avoidance of naps, warm milk before bed, and waking at the same time each morning
E) Add 2 shots of bourbon PO HS
Answer 21.1.1 The correct answer is "D." There are no great medicines for promoting sleep in elderly nursing home residents. Given the lack of efficacy data of most hypnotics coupled with the known adverse effects, a trial of good sleep hygiene should be undertaken first. "Good sleep hygiene" generally consists of the following: eliminate or reduce daytime naps, add daily activities, maintain a set waking time, increase aerobic exercise (but not within a few hours of bedtime), and maintain a quiet, comfortable sleeping environment. Nighttime rituals, such as meditation and warm milk, may help insomnia and are unlikely to cause any harm, but avoid the bourbon as alcohol interferes with normal sleep architecture (single malt scotch?? … maybe). If these initial efforts fail, a low dose of a hypnotic (e.g., zolpidem and zaleplon) or trazodone is an appropriate choice. Trazodone has fewer anticholinergic and blood pressure effects than other options, such as tricyclics and benzodiazepines, but should still be used with caution while monitoring for adverse effects. Diphenhydramine ("A") has powerful antihistaminic and anticholinergic properties that may result in increased confusion and falls. Diazepam ("B") has an exceptionally long half-life in elderly patients and may cause daytime somnolence. Amitriptyline ("C") is listed by the Centers for Medicare and Medicaid Services (CMS) as a medication to be avoided in nursing home patients due to high potential for severe adverse drug reactions (falls, constipation, etc.).
Melatonin receptor agonists (e.g., ramelteon) are another option for insomnia but are not great. Patients sleep about 7 minutes more per night ...